Alert archive / Kansas / Flash Flood Warnings in 2025
Flash Flood Warning 5, NWS Topeka, KS
NWS Topeka, KS issued this flash flood warning at Apr 23, 2025, 4:01 PM CDT for Jackson County, Nemaha County, Kansas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 23, 2025, 4:01 PM CDT (21:01 UTC)
- Expired
- Apr 23, 2025, 7:41 PM CDT
- In force
- 4 hr
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Flood severity
- None
Counties Jackson County, KS, Nemaha County, KS
The radar
The Topeka radar (KTWX), 74 km from the middle of the area, began a volume at 21:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 9.0 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2161 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 112 m²/s²
- 0-3 km storm-relative helicity
- 200 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
804
WGUS53 KTOP 232101
FFWTOP
KSC085-131-240100-
/O.NEW.KTOP.FF.W.0005.250423T2101Z-250424T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Topeka KS
401 PM CDT Wed Apr 23 2025
The National Weather Service in Topeka has issued a
* Flash Flood Warning for...
Northeastern Jackson County in northeastern Kansas...
Southeastern Nemaha County in northeastern Kansas...
* Until 800 PM CDT.
* At 401 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 2 and 3.5 inches of
rain have fallen. Additional rainfall amounts of 1 to 3 inches are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Holton, Circleville and Netawaka.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3962 9582 3964 9564 3945 9563 3946 9591
3962 9593
FLASH FLOOD...RADAR INDICATED
$$
531 follow-up statement
349
WGUS73 KTOP 240041
FFSTOP
Flash Flood Statement
National Weather Service Topeka KS
741 PM CDT Wed Apr 23 2025
KSC085-131-240051-
/O.CAN.KTOP.FF.W.0005.000000T0000Z-250424T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Jackson KS-Nemaha KS-
741 PM CDT Wed Apr 23 2025
...FLASH FLOOD WARNING IS CANCELLED FOR NORTHEASTERN JACKSON AND
SOUTHEASTERN NEMAHA COUNTIES...
Flood waters have receded. The heavy rain has ended. Flooding is no
longer expected to pose a threat. Please continue to heed remaining
road closures.
&&
LAT...LON 3962 9582 3964 9564 3945 9563 3946 9591
3962 9593
$$
BDWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Apr 23, 2:30 PM CDT, 1 hour 31 minutes earlier. Its key messages:
- -Scattered strong to severe thunderstorms continue this afternoon. Storms could produce quarter sized hail, strong winds and localized flash flooding. -On and off chances for storms remain in the forecast until a cold front moves through early Friday. -A brief break in precipitation chances will start the weekend before rain returns to the forecast.
Area forecast discussion, Apr 23, 2:30 PM CDT, 1 hour 31 minutes before
Area Forecast Discussion National Weather Service Topeka KS 230 PM CDT Wed Apr 23 2025 .KEY MESSAGES... -Scattered strong to severe thunderstorms continue this afternoon. Storms could produce quarter sized hail, strong winds and localized flash flooding. -On and off chances for storms remain in the forecast until a cold front moves through early Friday. -A brief break in precipitation chances will start the weekend before rain returns to the forecast. && .DISCUSSION... Issued at 227 PM CDT Wed Apr 23 2025 Remnants of yesterday's surface boundary in northern KS, combined with a subtle mid-level wave and some isentropic ascent led to the development of scattered convection in the area by midday today. Instability has been increasing this afternoon as temperatures warm and boundary layer moisture increases. Shear has been very weak, so storms have had a tendency to develop quickly, then remain fairly stationary as they produce heavy rain and some hail. Various outflow boundaries will now also act as areas of lift as shear and instability continue to increase. Thus, scattered storms will remain in the forecast into this evening. Large hail, damaging wind gusts and localized flash flooding will be possible with the strongest storms. Have POPs continuing into the overnight period, with the higher probabilities across northern sections of KS as another weak shortwave and associated vort max ride through the southwest flow aloft. There could be a break in precipitation Thursday morning and midday before a more obvious mid-level wave and a surface cold front move across the area late in the day. With that, another round of scattered convection is expected to develop. If after dark, instability will be a bit more limited and the severe risk will not be as high. Flooding might be one of the more concerning hazards, especially if rain falls in areas that are already saturated from recent rainfall. Surface high pressure will start to work into the area behind Thursday night's cold front, and a upper ridge will build aloft on Friday. So a brief dry stretch of weather is expected Friday afternoon through much of the day Saturday. Temperatures will top out in the 60s during that timeframe with the cooler air mass in place. Have POPs increasing again on Sunday as a WAA pattern sets up ahead of an approaching longwave trough axis west of the region. The threat for severe weather could increase once again when that trough nears KS on Monday, depending on the timing of the surface front and associated instability axis. && .AVIATION /18Z TAFS THROUGH 18Z THURSDAY/... Issued at 1230 PM CDT Wed Apr 23 2025 Scattered storms are developing at midday around the area. Given the scattered nature, confidence is not high in whether storms will directly impact airports and the timing. Thus, have kept a mention of PROB30 for a few hours this afternoon and early this evening. Will monitor radar and amend if necessary. Chances decrease later this evening but will increase again toward the end of the 18Z TAF period. && .TOP WATCHES/WARNINGS/ADVISORIES... None. && DISCUSSION...Teefey AVIATION...Teefey
Hazardous weather outlook, Apr 23, 2:32 PM CDT, 1 hour 29 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 232 PM CDT Wed Apr 23 2025 KSZ008>012-020>024-026-034>040-054>056-058-059-241945- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 232 PM CDT Wed Apr 23 2025 This Hazardous Weather Outlook is for central Kansas, east central Kansas, north central Kansas and northeast Kansas. .DAY ONE...This afternoon and tonight. Scattered strong to severe thunderstorms remain possible into this evening. Large hail, damaging wind gusts and localized flash flooding could occur. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. There is a low chance for severe thunderstorms Thursday afternoon and evening. Localized areas of heavy rain capable of causing flooding are possible by Thursday night. .SPOTTER MESSAGE Weather spotters are encouraged to relay reports of hail, damaging wind, tornadoes and flooding. && More detailed information can be found at: www.weather.gov/media/top/DssPacket.pdf
In the hours before
Local storm report, Apr 23, 3:10 PM CDT, 51 minutes before
Preliminary Local Storm Report
National Weather Service Topeka KS
310 PM CDT Wed Apr 23 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0259 PM Hail Greenleaf 39.73N 96.98W
04/23/2025 E1.00 Inch Washington KS Public
Report from mPING: Quarter (1.00 in.).
&&
JPLocal storm report, Apr 23, 3:13 PM CDT, 48 minutes before
Preliminary Local Storm Report
National Weather Service Topeka KS
313 PM CDT Wed Apr 23 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0302 PM Hail 2 WNW Linn 39.70N 97.12W
04/23/2025 E0.88 Inch Washington KS Trained Spotter
&&
JPSpecial weather statement, Apr 23, 3:17 PM CDT, 44 minutes before
Special Weather Statement National Weather Service Topeka KS 317 PM CDT Wed Apr 23 2025 KSZ011-024-232100- Jackson-Nemaha- 317 PM CDT Wed Apr 23 2025 ...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN NEMAHA AND NORTHWESTERN JACKSON COUNTIES THROUGH 400 PM CDT... At 317 PM CDT, Doppler radar was tracking a strong thunderstorm over Circleville, moving north at 10 mph. HAZARD...Half inch hail. SOURCE...Radar indicated. IMPACT...Minor damage to vegetation is possible. Locations impacted include... Wetmore, Circleville, and Netawaka. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. && LAT...LON 3950 9575 3952 9595 3965 9592 3965 9572 TIME...MOT...LOC 2017Z 193DEG 8KT 3953 9587 MAX HAIL SIZE...0.50 IN MAX WIND GUST...<30 MPH
Special weather statement, Apr 23, 3:47 PM CDT, 14 minutes before
Special Weather Statement
National Weather Service Topeka KS
347 PM CDT Wed Apr 23 2025
KSZ026-232130-
Jefferson-
347 PM CDT Wed Apr 23 2025
...A STRONG THUNDERSTORM WILL IMPACT EASTERN JEFFERSON COUNTY THROUGH
430 PM CDT...
At 347 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles south of McLouth, moving north at 15 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects. Hail damage to outdoor objects
and vegetation is possible.
Locations impacted include...
Winchester and McLouth.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3913 9519 3906 9519 3906 9529 3934 9529
3932 9518 3913 9518
TIME...MOT...LOC 2047Z 184DEG 14KT 3912 9521
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
ReeseSpecial weather statement, Apr 23, 3:49 PM CDT, 12 minutes before
Special Weather Statement
National Weather Service Topeka KS
349 PM CDT Wed Apr 23 2025
KSZ024-232130-
Jackson-
349 PM CDT Wed Apr 23 2025
...A STRONG THUNDERSTORM WILL IMPACT EASTERN JACKSON COUNTY THROUGH
430 PM CDT...
At 348 PM CDT, Doppler radar was tracking a strong thunderstorm near
Holton, moving northeast at 15 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects. Hail damage to outdoor objects
and vegetation is possible.
Locations impacted include...
Circleville, Whiting, Holton, Netawaka, Denison, and Mayetta.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3942 9557 3942 9559 3931 9559 3928 9570
3944 9589 3957 9583 3957 9579 3965 9579
3965 9557
TIME...MOT...LOC 2048Z 215DEG 12KT 3947 9577
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
ReeseSpecial weather statement, Apr 23, 3:51 PM CDT, 10 minutes before
Special Weather Statement
National Weather Service Topeka KS
351 PM CDT Wed Apr 23 2025
KSZ023-024-232130-
Pottawatomie-Jackson-
351 PM CDT Wed Apr 23 2025
...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL POTTAWATOMIE AND
SOUTHWESTERN JACKSON COUNTIES THROUGH 430 PM CDT...
At 350 PM CDT, Doppler radar was tracking a strong thunderstorm near
Emmett, moving northeast at 20 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects. Hail damage to outdoor objects
and vegetation is possible.
Locations impacted include...
Potawatomi Reservation and Emmett.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3922 9612 3932 9623 3954 9601 3928 9571
TIME...MOT...LOC 2050Z 230DEG 18KT 3930 9611
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
ReeseThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 22, 8:04 PM CDT | Special Weather Statement | TOP | Wabaunsee | 26 min |
| Apr 22, 8:15 PM CDT | Severe Thunderstorm Warning | TOP | Ottawa | 30 min |
| Apr 22, 8:38 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson, Ottawa | 22 min |
| Apr 22, 8:56 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Dickinson, Ottawa | 34 min |
| Apr 22, 8:58 PM CDT | Severe Thunderstorm Warning | TOP | Ottawa | 32 min |
| Apr 22, 9:20 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson, Morris | 25 min |
| Apr 22, 9:29 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Riley | 18 min |
| Apr 22, 9:38 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson, Morris | 37 min |
| Apr 22, 10:08 PM CDT | Special Weather Statement | TOP | Wabaunsee | 37 min |
| Apr 22, 10:10 PM CDT | Special Weather Statement | TOP | Lyon | 35 min |
| Apr 22, 10:16 PM CDT | Special Weather Statement | TOP | Dickinson | 29 min |
| Apr 22, 10:19 PM CDT | Special Weather Statement | TOP | Ottawa | 26 min |
| Apr 22, 10:30 PM CDT | Special Weather Statement | TOP | Lyon | 30 min |
| Apr 22, 10:34 PM CDT | Areal Flood Advisory | TOP | Dickinson, Morris | 3 hr |
| Apr 22, 10:46 PM CDT | Special Weather Statement | TOP | Dickinson | 29 min |
| Apr 22, 11:23 PM CDT | Special Weather Statement | TOP | Dickinson | 37 min |
| Apr 22, 11:27 PM CDT | Special Weather Statement | TOP | Dickinson | 33 min |
| Apr 23, 12:01 AM CDT | Special Weather Statement | TOP | Dickinson | 29 min |
| Apr 23, 1:17 AM CDT | Special Weather Statement | TOP | Shawnee, Wabaunsee | 28 min |
| Apr 23, 1:46 AM CDT | Special Weather Statement | TOP | Douglas, Shawnee, Wabaunsee | 29 min |
| Apr 23, 2:16 AM CDT | Special Weather Statement | TOP | Douglas, Shawnee, Wabaunsee | 29 min |
| Apr 23, 2:46 AM CDT | Special Weather Statement | TOP | Douglas, Shawnee, Wabaunsee | 29 min |
| Apr 23, 3:20 AM CDT | Special Weather Statement | TOP | Douglas, Shawnee | 55 min |
| Apr 23, 12:30 PM CDT | Special Weather Statement | TOP | Riley | 30 min |
| Apr 23, 12:38 PM CDT | Severe Thunderstorm Warning | TOP | Marshall, Riley | 37 min |
| Apr 23, 1:18 PM CDT | Severe Thunderstorm Warning | TOP | Marshall, Pottawatomie, Riley | 27 min |
| Apr 23, 1:21 PM CDT | Special Weather Statement | TOP | Riley | 24 min |
| Apr 23, 1:41 PM CDT | Severe Thunderstorm Warning | TOP | Pottawatomie | 23 min |
| Apr 23, 1:58 PM CDT | Severe Thunderstorm Warning | TOP | Marshall, Riley, Washington | 17 min |
| Apr 23, 2:01 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Nemaha | 44 min |
| Apr 23, 2:06 PM CDT | Flash Flood Warning | TOP | Marshall, Riley | 3 hr |
| Apr 23, 2:43 PM CDT | Severe Thunderstorm Warning | TOP | Washington | 47 min |
| Apr 23, 2:57 PM CDT | Special Weather Statement | TOP | Pottawatomie | 33 min |
| Apr 23, 3:17 PM CDT | Special Weather Statement | TOP | Jackson | 43 min |
| Apr 23, 3:24 PM CDT | Severe Thunderstorm Warning | TOP | Washington | 24 min |
| Apr 23, 3:47 PM CDT | Special Weather Statement | TOP | Jefferson | 43 min |
| Apr 23, 3:49 PM CDT | Special Weather Statement | TOP | Jackson | 41 min |
| Apr 23, 3:51 PM CDT | Special Weather Statement | TOP | Jackson | 39 min |
| Apr 23, 4:00 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Pottawatomie | 30 min |
| Apr 23, 4:07 PM CDT | Special Weather Statement | TOP | Wabaunsee | 38 min |
| Apr 23, 4:19 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Shawnee | 41 min |
| Apr 23, 4:21 PM CDT | Severe Thunderstorm Warning | TOP | Pottawatomie, Wabaunsee | 39 min |
| Apr 23, 4:50 PM CDT | Tornado Warning | TOP | Jackson, Jefferson, Shawnee | 25 min |
| Apr 23, 4:56 PM CDT | Special Weather Statement | TOP | Shawnee | 49 min |
| Apr 23, 4:59 PM CDT | Special Weather Statement | TOP | Douglas | 46 min |
| Apr 23, 5:11 PM CDT | Special Weather Statement | TOP | Jefferson | 49 min |
| Apr 23, 5:17 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Osage, Shawnee | 28 min |
| Apr 23, 5:40 PM CDT | Special Weather Statement | TOP | Osage | 35 min |
| Apr 23, 5:47 PM CDT | Special Weather Statement | TOP | Shawnee | 43 min |
| Apr 23, 5:51 PM CDT | Areal Flood Advisory | TOP | Shawnee | 114 min |
| Apr 23, 5:57 PM CDT | Severe Thunderstorm Warning | TOP | Osage | 18 min |
| Apr 23, 6:10 PM CDT | Special Weather Statement | TOP | Douglas | 50 min |
| Apr 23, 6:13 PM CDT | Severe Thunderstorm Warning | TOP | Osage | 32 min |
| Apr 23, 6:26 PM CDT | Special Weather Statement | TOP | Osage | 49 min |
| Apr 23, 6:31 PM CDT | Severe Thunderstorm Warning | TOP | Osage | 29 min |
| Apr 23, 6:44 PM CDT | Flash Flood Warning | TOP | Osage | 4 hr |
Nearby
Flash Flood Warnings in Kansas, 2025Every flash flood warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.